Hail, Russell
- When
- July 20, 5:43 PM CST
- Where
- Russell County, 5.78 mi WSW of Milberger
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.690, -99.020
A cold front and associated upper level disturbance triggered widespread severe thunderstorms across central, south-central and southeast Kansas during the evening and overnight hours of July 20th. The following are some highlights from the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cold front and associated upper level disturbance triggered widespread severe thunderstorms across central, south-central and southeast Kansas during the evening and overnight hours of July 20th. The following are some highlights from the event. Three relatively minor and short-lived tornadoes touched down in Kingman, Barton and Butler counties, producing no known damage. The supercell that spawned the Kingman county tornado dove southeast, spreading a narrow swath of golfball to baseball size hail and 60 to 70 mph winds across northern and eastern portions of Harper county, along a line from roughly Runnymede to Danville to Freeport. Localized property and especially crop damage was extensive, particularly to the corn, soybean and milo crop. Over Butler county, a squall line spread 70 to 80 mph winds across the El Dorado area, overturning two camper trailers and downing numerous large trees at the Shady Creek Campground on the east side of El Dorado Lake. Finally, 70 mph winds heavily damaged two grain bins north of Winfield, as a squall line surged south across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 5:42 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT MON JUL 20 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS EVENING...AS AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHWEST INTERACTS WITH A FEW FRONTAL BOUNDARIES ACROSS THE AREA. STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE. LATER THIS EVENING/OVERNIGHT...STORMS OVER NORTHWEST KS AND/OR NE MAY CONSOLIDATE INTO A THUNDERSTORM COMPLEX OR TWO AND SURGE SOUTHEAST ACROSS THE AREA...INCREASING THE DAMAGING WIND THREAT. WILL CONTINUE TO MONITOR RADAR TRENDS AND ADD TEMPO GROUPS FOR THUNDERSTORMS AS NEEDED. STOUT NORTHERLY WINDS WILL PREVAIL LATE TONIGHT-TOMORROW...ALONG WITH THE POTENTIAL FOR MVFR CIGS SPREADING SOUTHEAST ACROSS THE AREA. KLEINSASSER && .PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 20 2009/ DISCUSSION... MAIN FORECAST CHALLENGES WILL FOCUS ON AN ACTIVE NORTHWEST FLOW REGIME AND TIMING OF PRECIPITATION CHANCES FOR CENTRAL AND SOUTHEAST KANSAS THROUGH THE WORK WEEK. TONIGHT CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS A COUPLE SHORT WAVES MOVING SOUTHEAST VIA UPPER NORTHWEST FLOW WITH ONE WAVE NOW OVER NEBRASKA...AND A SECOND MORE ROBUST WAVE APPROACHING THE WESTERN DAKOTAS. THE FIRST WAVE WAS SPARKING OFF SOME ACTIVITY THIS AFTERNOON OVER EASTERN SECTIONS OF KANSAS/NEBRASKA...AND COULD HELP INITIATE MORE STORMS THIS EVENING FURTHER TO THE WEST. MEANWHILE...THE SECOND MORE ROBUST WAVE WILL CONTINUE TO RACE SOUTHEAST AND SHOULD GENERATE MORE ACTIVITY TO THE NORTH WHICH WILL THEN SPREAD SOUTHWARD INTO KANSAS TONIGHT. THE STRENGTH OF THE MID-UPPER LEVEL WINDS IN COMBINATION WITH STRONG LOW LEVEL STORM RELATIVE INFLOW WINDS COULD RESULT IN A SEVERE FORWARD PROPAGATING MCS LATE TONIGHT...WITH THE EASTERN HALF OF KANSAS GREATEST AT RISK FOR DAMAGING WINDS. SOME AREAS COULD ALSO SEE SOME HEAVY RAINFALL TONIGHT BUT DUE TO EXPECTED FORWARD SPEED OF THE MCS THIS WOULD MAKE HEAVY RAINFALL MORE ISOLATED. TUE-THUR PRECIPITATION ACTIVITY WILL GRADUALLY SHIFT EAST AND SOUTH OF AREA TUESDAY MORNING WITH A COOLER SUMMER DAY IN STORE FOR KANSAS. WEDNESDAY LOOKS TO START OFF WITH PLEASANT WEATHER CONDITIONS DURING THE DAYTIME HOURS BEFORE THE NEXT WEATHER IMPULSE TRACKS SOUTHEAST ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT. THIS WAVE COULD GENERATE ANOTHER ROUND OF NORTHWEST FLOW PRECIPITATION FOR WEDNESDAY NIGHT INTO THURSDAY MORNING...AS MODELS SHOW ISENTROPIC LIFT INCREASING WEDNESDAY NIGHT IN THE 310-315K LAYER. THE ACTIVE PATTERN WILL CONTINUE FOR THURSDAY NIGHT AS YET ANOTHER WAVE PROGGED BY THE MODELS TRACKS SOUTHEAST VIA NORTHWEST FLOW. EXTEND: FRI-MON LATEST MODEL TRENDS IN GFS ENSEMBLES/ECMWF MODEL SHOW PRONOUNCED UPPER TROUGH AXIS REMAINING ANCHORED OVER THE GREAT LAKES REGION...THUS KEEPING THE CENTRAL PLAINS IN A NORTHWEST FLOW REGIME ALOFT WITH HIGH CONFIDENCE OF TEMPERATURES AT OR BELOW CLIMATOLOGICAL JULY VALUES. A COLD FRONT LOOKS TO MOVE SOUTHWARD ACROSS THE AREA ON FRIDAY WITH COOLER TEMPERATURES TO FOLLOW FOR THE WEEKEND. BEST CHANCES FOR PRECIPITATION WILL BE ON FRIDAY/FRIDAY NIGHT WITH THE FRONTAL BOUNDARY. PRECIPITATION CHANCES LOOK LESS FAVORABLE FOR THE WEEKEND...BUT ANY WEAK IMPULSE DROPPING SOUTHEAST IN THE NORTHWEST FLOW REGIME(WHICH MODELS WOULD HAVE A DIFFICULT TIME PICKING UP THIS FAR OUT IN TIME) COULD BACK THE MID-LEVEL WINDS AND CREATE ENOUGH ISENTROPIC LIFT TO SPARK OFF SOME ACTIVITY. WE WILL HOLD ONTO SMALL PRECIPITATION CHANCES FOR SATURDAY BUT KEEP THINGS DRY FOR SUNDAY-MONDAY. JAKUB AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTIVE COMPLEX ACROSS ERN KS CONTINUES TO WANE AT THIS TIME ..BUT CONVECTION NORTHWEST OF KCNU HAS INTENSIFIED SOME. SO WILL KEEP A TEMPO GROUP FOR TSRA IN THIS TAF FOR THE AFTERNOON HOURS AS SOME MORE CONVECTION WILL DRIFT SOUTHEAST. THE REST OF THE TAF SITES WILL SEE VFR CONDITIONS FOR THE REST OF THE DAYLIGHT HOURS. AS SUNSET APPROACHES...FOCUS BEGINS TO SHIFT TO THE NORTH OR NW OF THE KRSL/KSLN TAF SITES. CONVECTION LOOKS TO REDEVELOP IN THIS AREA AND DIVE SOUTH TOWARDS CENTRAL KS AFTER 00Z/TUE. THIS CONVECTION LOOKS TO PROPAGATE SOUTH DURING THE 04-09Z/TUE TIME FRAME...BUT TIMING IS UNCERTAIN. WILL CERTAINLY GO WITH A TEMPO GROUP FOR TSRA IN KRSL/KSLN FOR NOW...BUT WILL GO WITH A VCTS IN KHUT/KICT FOR LATE THIS EVENING TO COVER THIS CHANCE...BUT NOT CERTAIN ENOUGH IN TIMING TO INCLUDE A TEMPO GROUP FOR KICT/KHUT JUST YET. WILL EVENTUALLY SEE CONVECTION DRIFT SOUTH AND EAST INTO THE KCNU TAF AFTER 06Z/TUE...SO WILL INCLUDE A VCTS IN THIS LOCATION LATE TONIGHT. MODEL SOUNDINGS HINT AT SOME MVFR CEILINGS POSSIBLY HANGING AROUND CENTRAL AND SOUTH CENTRAL KS TAF SITES EARLY ON TUE AFTER CONVECTION MOVES OUT. NOT ALOT OF CONFIDENCE IN THIS DEVELOPING...BUT WILL AT LEAST INCLUDE A SCATTERED CLOUD MENTION AROUND 2500 FEET FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 83 63 87 / 70 20 10 10 HUTCHINSON 65 82 62 87 / 60 10 10 10 NEWTON 65 82 62 86 / 80 20 10 10 ELDORADO 66 81 60 86 / 90 30 10 10 WINFIELD-KWLD 68 83 63 88 / 70 20 10 10 RUSSELL 64 83 60 88 / 60 10 10 10 GREAT BEND 64 83 61 88 / 60 10 10 10 SALINA 64 82 61 87 / 80 10 0 10 MCPHERSON 65 82 61 87 / 70 20 10 10 COFFEYVILLE 68 82 62 87 / 90 60 10 10 CHANUTE 67 81 61 85 / 90 60 10 10 IOLA 66 81 60 85 / 90 60 10 10 PARSONS-KPPF 67 81 62 86 / 90 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT MON JUL 20 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-212115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 413 PM CDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP OVER NEBRASKA AND SPREAD SOUTHWARD TOWARDS CENTRAL KANSAS THIS EVENING...AS A COLD FRONT MOVES SOUTH ACROSS THE REGION. THE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT...AND COULD MERGE INTO LARGE COMPLEX OF STORMS WHICH WOULD THEN MOVE SOUTHEAST ACROSS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH THE LATE EVENING HOURS...HOWEVER DURING THE OVERNIGHT HOURS DAMAGING WINDS AND HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BECOME THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THE EARLY MORNING HOURS ON TUESDAY...MAINLY ACROSS SOUTHERN KANSAS. ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE FOR WEDNESDAY NIGHT THROUGH SATURDAY ACROSS THE REGION...AS UPPER LEVEL WEATHER DISTURBANCES SLIDE SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE FOR FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE BE NEEDED ACROSS CENTRAL AND SOUTHERN KANSAS TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 605 PM CDT MON JUL 20 2009 KSZ067-082-202345- KINGMAN-RENO- 605 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR PENALOSA...OR 11 MILES NORTHWEST OF KINGMAN...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 625 PM CDT MON JUL 20 2009 KSZ053-210000- CHASE- 625 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF WILSEY...OR 13 MILES NORTHWEST OF COTTONWOOD FALLS...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 632 PM CDT MON JUL 20 2009 KSZ032-047-210000- BARTON-RUSSELL- 632 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 632 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF GALATIA...OR 13 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 23:42 UTC.
29 thunderstorm wind, 20 hail, 3 tornado, 1 flash flood. Local standard time, as filed.
A rope tornado touched down a few miles east to southeast of Rago in an open field.
A wind gust of 60 mph was reported by law enforcement.
Dime to quarter size hail was reported just south of I-70 between Dorrance and Wilson.
The hail nearly covered the ground.
The hail occurred at exit 209 on I-70.
A trained spotter estimated 60 mph winds 6 miles east of Rago.
The tornado touched down briefly in an open field.
A supercell moved southeast across northern and eastern portions of Harper county, producing a swath of golfball to baseball size hail and 60 to 70 mph winds from just east of Runnymede, southeast through the Danville and Freeport areas. A narrow swath of intense damage occurred, including uprooted trees, shattered car and building windows, at least three damaged irrigation systems, a damaged stock show trailer, structural and roof damage to several barns and homes, damage to various sheds and outbuildings, and devastating crop damage to soybeans, milo and corn. Additionally, a camper trailer was thrown into a field near Danville, and a railroad crossing was blown down just east of Danville. Property and crop damage monetary amounts incurred were $300 thousand and $1 million, respectively, but have been officially entered under the corresponding Hail Storm Data report. The Harper Advocate and Hutchinson News contributed to this narrative.
A supercell moved southeast across northern and eastern portions of Harper county, producing a swath of golfball to baseball size hail and 60 to 70 mph winds from just east of Runnymede, southeast through the Danville and Freeport areas. A narrow swath of intense damage occurred, including uprooted trees, shattered car and building windows, at least three damaged irrigation systems, a damaged stock show trailer, structural and roof damage to several barns and homes, damage to various sheds and outbuildings, and devastating crop damage to soybeans, milo and corn. Additionally, a camper trailer was thrown into a field near Danville, and a railroad crossing was blown down just east of Danville. Property and crop monetary damage amounts are rough estimates. The Harper Advocate and Hutchinson News contributed to this narrative.
Hail covered the ground. Reported by a KAKE TV storm chaser.
Reported by a KAKE TV storm chaser.
Reported by Butler County Emergency Management.
Reported by Butler County Emergency Management.
The strong winds downed tree limbs and knocked out power in Hamilton and surrounding areas.
Minor damage occurred to a tree row.
Wind gusts to 50 mph occurred with the dime size hail.
Three-quarters of a barn roof along Highway 77 was torn off.
Numerous tree limbs and power lines were downed throughout West Wichita. Westar Energy reported nearly 8000 residents without power.
Building A at Campus High School sustained roof damage due to winds around 65 mph. Fences surrounding the school's tennis courts were also damaged, and numerous tree limbs were downed surrounding the school. The Haysville Sun-Times contributed to this narrative.
A KWCH storm chaser reported numerous tree limbs down and the power knocked out in the Clearwater area.
Four inch diameter tree limbs were downed.
Four trees were downed across the road.
Light poles were downed in Augusta. Report courtesy of KAKE TV.
Reported on the west side of El Dorado.
Reported by Butler County Emergency Management.
Severe straight-line winds from a squall line ravaged the Shady Creek Campground on the east side of El Dorado Lake. Numerous large trees were uprooted, campsites were damaged, and two camper trailers were overturned. Minor injuries were sustained.
A building collapsed about one-half mile east of the intersection of 31st and 32nd Roads.
Reported by AWOS equipment at the Wellington Airport.
A barn was destroyed near the intersection of 51st and 52nd Road.
Large grain bins along Highway 77 about 5 miles south of Rock were heavily damaged. One grain bin collapsed completely, and the top half of another bin caved in substantially. Additionally, numerous trees were downed across mainly western portions of the county.
A barn roof was damaged just west of Udall.
A carport collapsed a few miles north of Highway 15 along 31st Road.
A windmill was blown over about one-half mile south of 92nd Road along County Line Road.
Four utility poles were downed along Highway 160.
Three barns were destroyed near the intersection of 102nd and 51st road.
A car shed was destroyed about three-quarters of a mile east of Highway 77 on 132nd Road.
Tree limbs were downed.
Measured by ASOS equipment at Strother Field Airport.
Prolonged very heavy rainfall during the predawn hours on the 21st resulted in numerous rural roads being flooded across the county. Rainfall amounts of 4 to 6 inches occurred across mainly the eastern two-thirds of the county. Property damage amounts are unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188374, 175317, 188376, 188377, 188378, 188379, 188380, 188381, 175320, 188382, 189115, 188383, 188384, 188386, 188387, 188388, 188389, 188390, 188393, 188395, 188396, 188410, 188411, 188412, 188424, 175319, 189219, 188427, 188430, 188432, 189218, 189220, 188435, 188436, 188437, 188444, 188438, 188439, 188440, 188441, and more.